Tennessee, 2010

Strong Wind in Tennessee, June 28, 2010

June 28, 2010 · NWS MRX · 2 events in 2 counties and zones

A weak boundary across the region triggered isolated strong thunderstorms winds during the late afternoon and evening hours over the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak boundary across the region triggered isolated strong thunderstorms winds during the late afternoon and evening hours over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 7:00 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 28, 7:00 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT MON JUN 28 2010

.AVIATION...FOR THE MOST PART...VFR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD.  HOWEVER...ON GOING CONVECTION IN RESPONSE TO AN
APPROACHING FRONTAL BOUNDARY WILL CONTINUE TO EFFECT AREA TAFS
THROUGH 03Z.  A FEW ISOLATED STORMS MAY LINGER THROUGH 06Z.  TAF
SITES IN AND AROUND THE STORMS WILL SEE BRIEF HEAVY RAIN...MVFR AND
POSSIBLY IFR CONDITIONS AND GUSTY WINDS.  THE BOUNDARY WILL PUSH
INTO THE AREA TOWARDS MORNING...LINGERING OVER SOUTHERN LOCATIONS
THROUGHOUT THE DAY TUESDAY.  WITH THE BOUNDARY IN PLACE AND DAYTIME
HEATING...ADDITIONAL CONVECTION IS POSSIBLE TUESDAY AFTERNOON...
THOUGH COVERAGE SHOULD BE MUCH LESS WITH BEST CHANCES NEAR CHA.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 28, 3:27 AM EST, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 AM EDT MON JUN 28 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
427 AM EDT MON JUN 28 2010 /327 AM CDT MON JUN 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY...AHEAD OF A COLD
FRONT. A FEW STRONG TO SEVERE STORMS MAY OCCUR IN THE AFTERNOON
AND EVENING...WITH LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH...AND
WINDS GUSTING TO 50 MPH OR HIGHER IN AND NEAR THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY...ESPECIALLY
ACROSS SOUTHEAST TENNESSEE INTO SOUTHWEST PARTS OF NORTH CAROLINA.
ISOLATED STRONG TO SEVERE STORMS COULD DEVELOP...MAINLY DURING THE
HEAT OF THE DAY. GUSTY WINDS IN EXCESS OF 50 MPH...AND LOCALLY
HEAVY RAINS WILL BE THE MAIN THREATS.

NO HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE WEEK...AS
DRIER AND SLIGHTLY COOLER AIR MOVES IN BEHIND PASSAGE OF THE COLD
FRONT. THE REMNANTS OF TROPICAL STORM ALEX ARE NOT EXPECTED TO
AFFECT THE SOUTHERN APPALACHIANS REGION DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 28, 5:45 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT MON JUN 28 2010

TNZ013-014-037-282330-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
645 PM EDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION
COUNTIES UNTIL 730 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
HUNTSVILLE TO 9 MILES SOUTHEAST OF LA FOLLETTE...AND MOVING EAST AT
25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ELK VALLEY...NORRIS
LAKE...FINCASTLE...SHARPS CHAPEL...JELLICO...ROSE HILL...WHITE OAK
AND CLAIRFIELD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, Jun 28, 6:20 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 S CHURCH HILL         36.50N 82.71W
06/28/2010  E0.25 INCH       HAWKINS            TN   TRAINED SPOTTER

            PEA SIZE HAIL,ONE AND ONE HALF INCHES OF RAIN IN 20
            MINUTES. STRONG WINDS NEAR MOUNTAIN SCHOOL ROAD.

0625 PM     HAIL             KINGSPORT               36.53N 82.56W
06/28/2010  E0.50 INCH       SULLIVAN           TN   TRAINED SPOTTER

            DIME SIZE HAIL, ESTIMAED 40-45 MPH WINDS. NO LIMBS DOWN.

&&

SROBERTS
Special weather statement, Jun 28, 6:22 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT MON JUN 28 2010

TNZ012-013-035-290000-
CAMPBELL TN-MORGAN TN-SCOTT TN-
722 PM EDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CAMPBELL AND MORGAN
COUNTIES UNTIL 800 PM EDT...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ONEIDA TO 12 MILES NORTHWEST OF WARTBURG...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
HUNTSVILLE...ELGIN...SLICK ROCK...WINFIELD...NORMA...KETCHEN...SMOKEY
JUNCTION...ELK VALLEY...ROYAL BLUE...CARYVILLE AND JELLICO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 28, 7:03 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT MON JUN 28 2010

TNZ036-067>069-290045-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
803 PM EDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...ROANE AND
LOUDON COUNTIES UNTIL 845 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK RIDGE TO 10
MILES NORTHWEST OF SWEETWATER...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OAK RIDGE...
LOUDON...LENOIR CITY...FARRAGUT...PAINT ROCK...BRADBURY...
PHILADELPHIA...KARNS AND POWELL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DGS
Special weather statement, Jun 28, 7:29 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT MON JUN 28 2010

TNZ040-041-070-290100-
COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTHWEST COCKE TN-
829 PM EDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR COCKE AND JEFFERSON COUNTIES
UNTIL 900 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF NEWPORT...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT AND BYBEE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DGS
Special weather statement, Jun 28, 7:42 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT MON JUN 28 2010

TNZ069-071-073-290115-
KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-
842 PM EDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...BLOUNT AND KNOX COUNTIES
UNTIL 915 PM EDT...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF KNOXVILLE...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE FOREST...
SEYMOUR...KIMBERLIN HEIGHTS AND MCMAHAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Knox

When
June 28, 8:29 PM EST to 8:30 PM EST
Where
Knox forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

A trained spotter reported a 10 inch diameter tree downed by thunderstorm winds in Powell.

Strong Wind, Northwest Blount

When
June 28, 8:30 PM EST to 8:35 PM EST
Where
Northwest Blount forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

The Daily Times newspaper in Maryland reported several trees and powerlines downed by thunderstorm winds countywide.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241761, 242596.